Alert archive / Michigan / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 5, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 20, 2013, 2:47 PM EDT for Antrim County, Charlevoix County, Otsego County, Michigan. It was in force for 58 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2013, 2:47 PM EDT (18:47 UTC)
- Expired
- May 20, 2013, 3:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Antrim County, MI, Charlevoix County, MI, Otsego County, MI
The radar
The NCL Michigan radar (KAPX), 48 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 2:55 PM EDT | HAIL 1 | 3 Ese Bellaire, MI | |
| May 20, 3:00 PM EDT | TSTM WND DMG | Mancelona, MI | TREE DOWN IN MANCELONA. |
| May 20, 3:10 PM EDT | TSTM WND DMG | Walloon Lake, MI | POWER LINES DOWN. |
| May 20, 3:10 PM EDT | HAIL 0.5 | 1 N Boyne Falls, MI | |
| May 20, 3:16 PM EDT | HAIL 1.5 | 3 Ese East Jordan, MI | PING PONG BALL SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 12:58 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 590 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
143
WUUS53 KAPX 201847
SVRAPX
MIC009-029-137-201945-
/O.NEW.KAPX.SV.W.0005.130520T1847Z-130520T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
247 PM EDT MON MAY 20 2013
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ANTRIM COUNTY IN NORTHERN LOWER MICHIGAN...
CHARLEVOIX COUNTY IN NORTHERN LOWER MICHIGAN...
SOUTHWESTERN OTSEGO COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 345 PM EDT
* AT 241 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
BELLAIRE... AND MOVING NORTHEAST AT 35 MPH....WITH ADDITIONAL
STORMS MOVING IN FROM THE SOUTH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
EAST JORDAN...BOYNE CITY...ALBA...JORDAN TOWNSHIP...WARNER
TOWNSHIP...ELMIRA...IRONTON...YOUNG STATE PARK...BOYNE FALLS...
HORTON BAY...WILDWOOD...WALLOON LAKE AND CLARION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4534 8524 4537 8521 4537 8509 4534 8510
4534 8506 4537 8504 4536 8502 4538 8498
4533 8504 4527 8501 4527 8497 4529 8496
4529 8474 4486 8475 4486 8524
TIME...MOT...LOC 1847Z 215DEG 31KT 4506 8513
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
056
WWUS34 KAPX 201902
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
302 PM EDT MON MAY 20 2013
MIC009-029-137-201945-
/O.CON.KAPX.SV.W.0005.000000T0000Z-130520T1945Z/
ANTRIM MI-OTSEGO MI-CHARLEVOIX MI-
302 PM EDT MON MAY 20 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CHARLEVOIX...
SOUTHWESTERN OTSEGO AND EASTERN ANTRIM COUNTIES UNTIL 345 PM EDT...
AT 300 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EAST JORDAN...
AND MOVING NORTHEAST AT 35 MPH. IN ADDITION...THERE WERE OTHER
POSSIBLY SEVERE THUNDERSTORMS IN THE WARNING AREA.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BOYNE CITY...YOUNG STATE PARK...BOYNE FALLS...HORTON BAY...
WILDWOOD...WALLOON LAKE AND CLARION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4534 8524 4537 8521 4537 8509 4534 8510
4534 8506 4537 8504 4536 8502 4538 8498
4533 8504 4527 8501 4527 8497 4529 8496
4529 8474 4486 8475 4486 8524
TIME...MOT...LOC 1901Z 215DEG 31KT 4518 8504
HAIL...1.00IN
WIND...60MPH
$$800
WWUS34 KAPX 201923
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
323 PM EDT MON MAY 20 2013
MIC009-029-137-201945-
/O.CON.KAPX.SV.W.0005.000000T0000Z-130520T1945Z/
ANTRIM MI-OTSEGO MI-CHARLEVOIX MI-
323 PM EDT MON MAY 20 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CHARLEVOIX...WEST CENTRAL OTSEGO AND NORTHEASTERN ANTRIM COUNTIES
UNTIL 345 PM EDT...
AT 319 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BOYNE FALLS...
AND MOVING NORTHEAST AT 35 MPH. THERE WERE ALSO OTHER POSSIBLY
SEVERE STORMS.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WILDWOOD...WALLOON LAKE AND CLARION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4531 8511 4533 8510 4534 8505 4537 8503
4534 8505 4527 8501 4527 8497 4529 8496
4529 8474 4498 8475 4497 8522 4525 8523
TIME...MOT...LOC 1922Z 215DEG 31KT 4517 8487
HAIL...1.00IN
WIND...60MPH
$$896
WWUS34 KAPX 201940
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
340 PM EDT MON MAY 20 2013
MIC009-029-137-201950-
/O.EXP.KAPX.SV.W.0005.000000T0000Z-130520T1945Z/
ANTRIM MI-OTSEGO MI-CHARLEVOIX MI-
340 PM EDT MON MAY 20 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARLEVOIX...WEST
CENTRAL OTSEGO AND CENTRAL ANTRIM COUNTIES WILL EXPIRE AT 345 PM
EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM EDT.
LAT...LON 4531 8511 4533 8510 4534 8505 4537 8503
4534 8505 4527 8501 4527 8497 4529 8496
4529 8474 4498 8475 4497 8522 4525 8523
TIME...MOT...LOC 1940Z 215DEG 31KT 4530 8474
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:18 PM EDT, 29 minutes earlier.
Area forecast discussion, May 20, 2:18 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 218 PM EDT MON MAY 20 2013 .SYNOPSIS... ISSUED AT 953 AM EDT MON MAY 20 2013 A STORM SYSTEM ORGANIZING OVER THE PLAINS WILL SLOWLY MOVE ACROSS THE GREAT LAKES REGION THROUGH MID-WEEK. THIS SYSTEM WILL GENERATE SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN MICHIGAN THROUGH WEDNESDAY NIGHT. DRY AND SEASONABLY COOL CONDITIONS ARE EXPECTED FOR THE UPCOMING HOLIDAY WEEKEND. && .UPDATE... ISSUED AT 217 PM EDT MON MAY 20 2013 AXIS OF DECENT INSTABILITY STRETCHES UP THROUGH LOWER MICHIGAN WITH MLCAPE VALUES EXCEEDING 2000 J/KG. COMBINED WITH MID LEVEL IMPULSE PRESSING INTO THE WESTERN PART OF LOWER MICHIGAN AND PERHAPS AIDED BY THE MARINE LAYER...THIN LINE OF STRONG TO SEVERE STORMS NOW DEVELOPING UPSCALE ACROSS NW LOWER MICHIGAN. THIS WILL OBVIOUSLY BE THE CASE FOR THE NEXT FEW HOURS AS IMPULSE SWINGS THROUGH. BASED ON TRENDS AND WITH WEDGE OF DRIER AIR NOW FAR BEHIND ACROSS EASTERN WISCONSIN...EVENT MAY BE OVER AROUND 6 PM OR SO ALTHOUGH WATCH CURRENTLY RUNS THROUGH 8 PM. UPDATE ISSUED AT 1100 AM EDT MON MAY 20 2013 HAVE MADE SOME CHANGES TO THE GOING FORECAST THIS AFTERNOON. FIRST OFF...WARM FRONT CURRENTLY BISECTS NRN LOWER MICHIGAN WITH EASTERLY FLOW FROM M-32 NORTHWARD. NORTH OF THE FRONT...MARINE STRATUS OFF LAKE HURON HAS EXPANDED INTO NORTHEAST LOWER MICHIGAN/TIP OF THE MITT AREA AND INTO THE STRAITS AND EASTERN UPPER MICHIGAN THIS MORNING. FRONT NOT EXPECTED TO MOVE MUCH TODAY AND FEAR THAT STRATUS WILL BE AN ISSUE FOR THE NRN PART OF THE CWA THROUGH THE AFTERNOON AND PERHAPS EVEN THROUGH TONIGHT. HAVE TWEAKED FORECAST TEMPS WAY DOWN FOR AREAS SUCH AS APN/PLN...ETC. HAVE ALSO TWEAKED SKY COVER AND TAF FORECASTS TO MAINLY CLOUDY SKIES NORTH OF M-32. WEATHER WISE...ONE BATCH OF SHOWERS AND A FEW STORMS PUSHING NORTHEASTWARD OUT OF EASTERN UPPER MICHIGAN CURRENTLY. A FEW THIN BANDS OF SHOWERS AND STORMS HAVE ALSO DEVELOPED IN THE LAST FEW HOURS APPARENTLY ALONG EXISTING GRAVITY WAVES INTERACTING WITH PLUME OF STEEP MID LEVEL LAPSE RATES CURRENTLY OVER THE REGION. THESE SHOWERS/FEW STORMS WILL MOVE ON THROUGH THE ARE THROUGH THE REST OF THE MORNING BEFORE STEEP LAPSE RATE PLUME PUSHES EAST OF THE REGION. FOR THE AFTERNOON INTO THE EVENING...OBVIOUSLY THE FRONT LOCATION WILL BE A BIG PLAYER FOR TSTM DEVELOPMENT AND I DONT EXPECT IT TO MOVE MUCH FROM ITS CURRENT LOCATION (DAYTIME HEATING MAY HELP TO NUDGE IT NORTHWARD JUST A BIT...BUT TIP OF THE MITT MAY BE STUCK INTO THE MUD ALL DAY). SOUTH OF THE FRONT...MODIFIED 12Z APX SOUNDING WITH AFTERNOON TEMPS IN THE LOWER 80S AND SFC DEWPOINTS IN THE LOWER 60S YIELDS AROUND 1500 J/KG MLCAPE VALUES ASSUMING WE CAN MAINTAIN THOSE DEWPOINTS (ALREADY SEEING SOME CU DEVELOPMENT DOWN AROUND CADILLAC). BUT WE ALSO HAVE A SUBTLE CAPPING LAYER AROUND 750 MB AND IT/S UNCLEAR WHAT WILL HAPPEN IN THAT LAYER THIS AFTERNOON. KICKER MAY BE THE MID LEVEL IMPULSE AND CORRIDOR OF STRONGER WINDS ALOFT NOTED UPSTREAM OVER IOWA AND WILL PUSH UP INTO EASTERN WISCONSIN/FAR WESTERN PART OF THE CWA LATER THIS AFTERNOON...BRINGING SOME MODEST SYNOPTIC FORCING AS WELL AS BETTER 0-6KM BULK SHEAR VALUES OF 30 TO 40 KNOTS FOR STORM ORGANIZATION. SO AT THIS POINT...THINK THUNDERSTORM DEVELOPMENT IS LIKELY LATER THIS AFTERNOON EITHER UPSTREAM AND MOVING INTO THE REGION FROM THE SW OR DEVELOPING OVER THE SRN TIER OF COUNTIES OF THIS CWA...OR BOTH. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF STRONG WINDS AND HAIL. HAVE TO WATCH JUST WHERE THIS FRONT ENDS UP WITH RESULTING BACKED FLOW AND ROTATING STORM POTENTIAL AS WELL. UPDATE ISSUED AT 650 AM EDT MON MAY 20 2013 RESIDUAL AREA SHOWER AND STORMS HAS REACHED NRN LAKE MICHIGAN EARLY THIS MORNING...AND AS GREATLY DIMINISHED IN BOTH INTENSITY AND AREAL COVERAGE AS IT MOVES INTO THE MORE STABLE AND DRIER AIRMASS OVER OUR CWA. THIS ARE OF CONVECTION WILL CLIP OUR COUNTIES IN ERN UPR MICHIGAN BEFORE EXITING N/NE INTO ONTARIO... CONTINUING TO DIMINISH AS IT DOES SO. CERTAINLY EXPECT PRECIP CHANCES WILL INCREASE FROM WEST TO EAST THROUGHOUT THE DAY. HAVE MADE SOME MINOR TIMING ADJUSTMENTS TO WX/POPS THIS MORNING BASED ON RADAR TRENDS. SEVERAL LOCATIONS ARE STILL IN THE LOWER 60S THIS MORNING...AND WE SHOULD HAVE NO PROBLEM REACHING WELL INTO THE 70S AND LOWER 80S ACROSS NRN LWR MICHIGAN SOUTH OF THE STATIONARY FRONT IN WAA PATTERN. && .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 323 AM EDT MON MAY 20 2013 CURRENTLY, SFC AND 500 MB LOWS IN THE PLAINS ARE BEGINNING TO STACK UP WITH THE WARM FRONT EXTENDING ACROSS NORTHERN LOWER THIS MORNING, THE COLD FRONT ASSOCIATED WITH THIS SYSTEM IS DROPS SOUTH INTO THE SOUTHERN PLAINS AND INTO WEST TEXAS. ON THE KAPX RADAR, A FEW LIGHT SHOWERS IN AND AROUND EASTERN UPPER, OTHERWISE, THE STORMS IN WISCONSIN, ARE HEADING NNE AND AREN'T MAKING MUCH IN EASTWARD PROGRESSION. TODAY...WHILE THE GFS CONTINUES IT'S PRECIP BULL'S EYES OVER THE FORECAST AREA, THE ECMWF CONTINUES TO SHOW A PATTERN OF ISOLATED SHOWERS FOR THE MORNING WHILE LEAVING THE MAIN BULK OF THE THUNDER IN WISCONSIN AND W UPPER. THE WARM FRONT OVER THE NEXT COUPLE OF HOURS WILL MOVE NORTH THROUGH THE STRAITS LEAVING A CAPPED MOIST LOWER LEVEL RIPE FOR THE AFTERNOON. THE MAIN PROBLEM WITH THE GFS IDEA IS THE OVERLY AGGRESSIVE DEWPOINTS, WHICH IT HAS ALREADY IN THE LOWER 60S. WHILE THE ECMWF HAS THE SFC DEWPOINTS IN THE UPPER 50S. BASED ON THE TRAJECTORIES, NOT EXPECTING THE LOWER TO MID 60S DEWPOINTS HERE UNTIL CLOSER TO 15Z. BY THE AFTERNOON, BOTH THE MODELS HAVE THE 500 MB JET STREAK MOVING INTO NORTHERN LAKE MICHIGAN. THIS INCREASES THE 0-6KM BULK SHEAR TO AROUND 40KTS. THE ECMWF SHOWS A 500 M ML CAPE OF AROUND 1000 J/KG AT 18Z WHILE THE GFS IS TWICE THIS, PROBABLY DUE TO THE SFC MOISTURE PROBLEMS NOTED BY NCEP. TONIGHT...THE MODELS CONTINUE THE HIGH 500 M ML CAPE VALUES INTO THE EARLY EVENING. AS THE SFC HEATING SUBSIDES, THE EXPECTATION WILL BE THAT THE SEVERE THREAT WILL DIMINISH. HOWEVER, WHILE THE INSTABILITY WANES, THE MOISTURE WILL REMAIN HIGH WITH THE 500 MB JET STREAK OVER THE REGION. THIS COULD CAUSE PROBLEMS WITH HEAVY RAIN AT TIMES. WHILE I DON'T TRUST THE SFC MOISTURE IN THE GFS, EVEN IF YOU SCALE BACK THE PWAT THERE IS STILL ABOUT 1" OR SO OF MOISTURE THERE. SO CONTINUE THE LIKELY SHOWERS AND THUNDERSTORMS. ALTHOUGH THE THUNDER SHOULD BECOME LESS AND LESS GOING INTO THE OVERNIGHT PERIOD. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 323 AM EDT MON MAY 20 2013 TUESDAY THRU WEDNESDAY...VERTICALLY STACKED LOW PRESSURE OVER THE NRN PLAINS AND UPPER MISSISSIPPI VALLEY WILL BEGIN TO TAP INTO GULF MOISTURE IN ERNEST ON TUESDAY...ADVECTING IT NORTHWARD THRU THE LOWER AND MID MISSISSIPPI VALLEY AND INTO THE WRN GREAT LAKES. THIS DEEPER MOISTURE WILL INTERACT WITH THE STATIONARY FRONT AND A SERIES OF SHORT WAVES RIDING NE THRU MICHIGAN AHEAD OF THE DEEPENING UPPER LOWER...LENDING TO CONTINUED DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS THRU WEDNESDAY. BROAD 850 MB THETA E RIDGING WILL HOLD OVER MAINLY LWR MICHIGAN TUESDAY THRU WEDNESDAY...BUT LOW LEVEL JET SOUTH OF MICHIGAN WILL LIKELY FOCUS STRONGER CONVECTION TO OUR SOUTH. CERTAINLY CANNOT RULE OUT THE POSSIBILITY OF A FEW ISOLD STRONGER/SVR STORMS THRU THIS PERIOD GIVEN DEEP MOISTURE AND GOOD DYNAMICS. WILL MAINTAIN LIKELY POPS FOR OUR ENTIRE CWA TUESDAY THRU WEDNESDAY NIGHT...WITH THUNDER CHANCES ENDING BY WEDNESDAY NIGHT AS THE SURFACE LOW TRACKS RIGHT OVER OUR CWA. AFTER A RATHER WARM START TO THE WORK WEEK...HIGH TEMPS WILL RANGE FROM AROUND 60 DEGREES IN ERN UPR MICHIGAN NORTH OF THE FRONT TO THE UPPER 60S TO MID 70S IN THE VCNTY OF THE FRONT IN NRN LWR MICHIGAN. LOW TEMPS TUESDAY NIGHT WILL RANGE FROM THE UPPER 40S IN ERN UPR MICHIGAN TO AROUND 60 ALONG OUR SRN COUNTIES. LOW TEMPS WEDNESDAY NIGHT WILL BE IN THE MID 40S TO LOWER 50S. AS WE HEAD INTO MEMORIAL DAY WEEKEND...THURSDAY THRU SUNDAY... SLOWLY MORNING SURFACE AND UPPER LOW CENTERS WILL EXIT EAST TOWARD NEW ENGLAND THURSDAY. SOME SHOWERS WILL LINGER ACROSS OUR CWA ON THURSDAY...BUT SHOULD COME TO AN END BY THURSDAY NIGHT AS COLDER AND DRIER AIR FILTER INTO THE REGION BEHIND THE DEPARTING LOW. COOL CANADIAN HIGH PRESSURE WILL SETTLE INTO MICHIGAN FOR MEMORIAL WEEKEND. CORE OF THE COLD AIR WILL REMAIN NE OF MICHIGAN...BUT LIMITED CAA WILL DROP HIGH TEMPS INTO THE MID 50S TO TO LOWER 60S FOR BOTH THURSDAY AND FRIDAY. THE WEEKEND STILL LOOKS DRY WITH COOLER THAN NORMAL TEMPS AS THE SURFACE HIGH AND BROAD UPPER LEVEL TROUGHING BOTH REMAIN LOCKED OVER THE GREAT LAKES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 217 PM EDT MON MAY 20 2013 THIN LINE OF STRONG STORMS WILL SWING THROUGH NRN LOWER MICHIGAN OVER THE NEXT 4 HOURS OR SO...IMPACTING TVC FIRST...THEN ULTIMATELY PLN AND APN AS WE GO THROUGH THE AFTERNOON HOURS. IFR CONDITIONS LOCKED IN AT APN CURRENTLY...BUT THINK STRATUS WILL MIX OUT WITHIN ANOTHER HOUR OR TWO LEAVING A PERIOD OF VFR WEATHER BEFORE STORMS ARRIVE. LINE EXITS NRN LOWER MICHIGAN THIS EVENING AND WOULD EXPECT SOME FOG DEVELOPMENT WITH MVFR OR EVEN IFR CONDITIONS AS WINDS WEAKEN AND WITH THE AFTERNOON RAINS. ANOTHER ROUND OF SHOWERS AND STORMS MAY DEVELOP UPSTREAM LATER TONIGHT AND PUSH INTO NRN LOWER MICHIGAN LATE OVERNIGHT THROUGH TUESDAY MORNING. && .MARINE... ISSUED AT 323 AM EDT MON MAY 20 2013 IF THE WARM FRONT GETS NORTH OF THE FORECAST AREA, THEN THE ECMWF IDEA OF THE SLACK GRADIENT THROUGH TODAY AND TONIGHT WILL BE RIGHT. WHICH WILL KEEP THE WINDS BELOW SMALL CRAFT, AN IDEA THAT THE GFS ALLOWS OVERNIGHT. HOWEVER, BY TUESDAY, THE GRADIENT WILL TIGHTEN AS THE SFC LOW APPROACHES THE REGION. THIS COULD, WITH SOME COASTAL CONVERGENCE, ALLOW THE WINDS TO GUST TO OVER SMALL CRAFT ADVISORY CRITERIA FOR THE DAY, BUT AS THE SFC LOW DRAWS CLOSER, THE WINDS WILL DIMINISH WITH THE SLACKENING GRADIENT. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...BA SYNOPSIS...MSB SHORT TERM...JL LONG TERM...MR AVIATION...BA MARINE...JL
Hazardous weather outlook, May 20, 1:02 PM EDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 102 PM EDT MON MAY 20 2013 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 211900- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 102 PM EDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA TODAY AND TONIGHT. SEVERE STORMS ARE POSSIBLE BETWEEN 2 PM AND 8 PM ACROSS NORTHERN LOWER MICHIGAN WITH WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER THE MAIN SEVERE WEATHER THREAT. PLEASE SEE ONGOING SEVERE THUNDERSTORM WATCH FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THROUGH WEDNESDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EARLY EVENING FOR AREAS SOUTH OF M-32. AN UNSEASONABLY COLD AIRMASS MAY SPREAD ACROSS THE AREA THURSDAY NIGHT THROUGH THE MEMORIAL DAY WEEKEND. FROST IS POSSIBLE THURSDAY NIGHT AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON. && FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX. ADAM
In the hours before
Special weather statement, May 20, 1:19 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 119 PM EDT MON MAY 20 2013 MIZ016>036-041-042-202030- EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO- MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA- ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN- ARENAC- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY... CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA... FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO... HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE... WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 119 PM EDT MON MAY 20 2013 ...THUNDERSTORMS DEVELOPING OVER NORTHERN LOWER MICHIGAN... A LINE OF SHOWERS AND THUNDERSTORMS IS DEVELOPING ALONG THE US 131 CORRIDOR OVER CENTRAL LOWER MICHIGAN. THIS LINE IS EXPECTED TO EXPAND NORTHWARD INTO NORTHERN LOWER MICHIGAN THROUGH 2 PM. THIS LINE WILL THEN HEAD EAST...REACHING THE INTERSTATE 75 CORRIDOR BETWEEN 2 AND 4 PM. STORMS ARE THEN EXPECTED TO REACH THE LAKE HURON COAST BETWEEN 4 AND 6 PM. SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGHOUT NORTHERN LOWER MICHIGAN THROUGH 8 PM. ARNOTT
Local storm report, May 20, 1:51 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
151 PM EDT MON MAY 20 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM HAIL 3 W TRAVERSE CITY 44.75N 85.66W
05/20/2013 E0.88 INCH GRAND TRAVERSE MI BROADCAST MEDIA
&&
IRIS SYSTEMLocal storm report, May 20, 2:05 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
205 PM EDT MON MAY 20 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLOOD TRAVERSE CITY 44.75N 85.60W
05/20/2013 GRAND TRAVERSE MI PUBLIC
WATER OVER THE ROAD ON DIVISION STREET
&&
IRIS SYSTEMLocal storm report, May 20, 2:25 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
225 PM EDT MON MAY 20 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HEAVY RAIN ELK RAPIDS 44.89N 85.40W
05/20/2013 M1.5 INCH ANTRIM MI PUBLIC
1.5 INCHES OF RAIN FELL IN TEN MINUTES. PEA
SIZED HAIL ALSO REPORTED.
&&
IRIS SYSTEMLocal storm report, May 20, 2:37 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
237 PM EDT MON MAY 20 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 NW CLAM RIVER 44.95N 85.31W
05/20/2013 E0.75 INCH ANTRIM MI PUBLIC
&&
IRIS SYSTEMThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:37 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Grand Traverse, Leelanau | 38 min |
| May 20, 1:39 PM EDT | Special Marine Warning | APX | 66 min | |
| May 20, 2:02 PM EDT | Severe Thunderstorm Warning | APX | Leelanau | 28 min |
| May 20, 2:12 PM EDT | Special Marine Warning | APX | 63 min | |
| May 20, 2:15 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Grand Traverse, Kalkaska | 45 min |
| May 20, 2:23 PM EDT | Severe Thunderstorm Warning | APX | Kalkaska, Missaukee | 52 min |
| May 20, 3:18 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix, Cheboygan, Emmet, Otsego | 57 min |
| May 20, 3:19 PM EDT | Severe Thunderstorm Warning | APX | Gladwin, Roscommon | 41 min |
| May 20, 4:01 PM EDT | Severe Thunderstorm Warning | APX | Gladwin, Ogemaw, Roscommon | 59 min |
| May 20, 4:12 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 48 min |
| May 20, 4:37 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Iosco, Ogemaw | 53 min |
| May 20, 4:44 PM EDT | Special Marine Warning | APX | 2 hr | |
| May 20, 4:48 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 57 min |
| May 20, 5:17 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 43 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.